Sometimes it seems as if the very people who are most likely to be taking medications are those who are most vulnerable to side effects, not to mention interactions. Of course, accumulating birthdays also may mean collecting a number of chronic conditions that might need treatment.
We think, though, that both physicians and patients (and the patients’ families) ought to be very cautious about adding extra medicines to the regimen an older person is following. Whenever it is possible to address the problem with a non-drug approach, that would be preferable. This reader offers a perfect illustration of why multiple medications (called “polypharmacy” by doctors, nurses, PAs and pharmacists) can be problematic for an elderly person.
Q. We had to take our mother to the hospital because she had fallen and broke a rib. Part of the admitting process was listing all the meds she was on.
Sleeping Medicine May Have Led to Fall
The hospitalist who saw her reviewed the list and asked, “Why is she taking such and such medications?” We didn’t know just what had been prescribed to help her sleep at night. The doctor said these meds can make the elderly fall and that such drugs should not be given to an elderly person age 80!
We are now attending doctor visits and taking notes. We are trying to have her see just one doctor and use one pharmacy to have better oversight.
After she was discharged from the hospital we had to endure her benzodiazepine withdrawal symptoms. How can we learn what other drugs she should avoid?
A. There are a number of drugs that should rarely if ever be prescribed to elderly people.
Which Drugs Should Not Be Given to an Elderly Person?
Many doctors keep this in mind, but some aren’t aware of what to avoid. That’s why it is crucial for family members to be vigilant. We are sending you our Guide to Drugs and Older People, which has such a list.
Drugs That Lead to Confusion
It also lists medications that can contribute to confusion in senior citizens. Too often, when an older adult begins to have cognitive trouble, the family or the doctor attributes this to “getting older.” Sometimes even the patient herself believes that is the problem. In such cases, every medicine that the person is on should be re-evaluated, as quite a number are capable of affecting memory or mental sharpness.